There has been recent safety concerns brought up on social media regarding Miralax (aka polyethylene glycol 3350 or PEG 3350), a medication used to treat constipation.
Some have proposed there can be neurological/psychological side effects associated with the use of this medication, however these concerns arose mostly from patients that had already had underlying neurological/psychological conditions that predisposed them to constipation and thus were frequently treated with Miralax (as is the common practice of treating neurologically normal or abnormal patients).
Polyethylene glycol is not the same compound as ethylene glycol (anti-freeze), a known neurotoxin. Miralax/PEG 3350 has been used and studied for many years without the associated neurotoxic side effect. We agree that further studies are needed to further address these specific concerns, however we as a Pediatric GI community continue to feel this is a safe medication to use in most of our patients. The known safety profile of Miralax is very good and its usage has been recommended by the American Gastroenterological Association (AGA) and by the North American Society for Pediatric Gastroenterology Hepatology and Nutrition (NASPGHAN) for treating constipation.
These excerpts were taken from the North American Society of Gastroenterology, Hepatology, and Nutrition position statement.
"The effectiveness of PEG 3350 in treating constipation in children has been supported by several randomized controlled trials (these types of trials are considered the 'gold standard' in assessing how well a medication works). It has been shown to be more effective than placebo (sugar pill) and other laxatives, such as lactulose and milk of magnesia."
Generally speaking, if your child has been prescribed PEG 3350 as part of his/her treatment plan, and you feel this medicine provides benefit, you should feel safe continuing PEG 3350. At this time, PEG 3350 appears to be safe based on current medical literature. We recommend discussing any concerns you have about the safety of PEG 3350 with your child’s health care provider. If you would prefer for your child to stop taking PEG 3350, discuss other treatments options with your child’s health care team before stopping PEG 3350 therapy. Although abruptly stopping PEG 3350 is not considered dangerous, it could lead to a relapse/worsening of constipation.
At GI Associates, the health of your child is of the utmost importance. Please call to make appointment with your doctor today with any concerns about your child’s health or treatment plan